Skip to main content

All Content

Search Tips
Save
Selection
Format
Download
Published Date
Original Publication Date
Original Publication Date
PSNet Publication Date
Narrow Results By
1 - 12 of 12
A 62-year-old man with a history of malnutrition-related encephalopathy was admitted for possible aspiration pneumonia complicated by empyema and coagulopathy. During the hospitalization, he was uncooperative and exhibited signs of delirium. For a variety of reasons, he spent two weeks in the hospital with minimal oral intake and without receiving most of his oral medications, putting him at risk for complications and adverse outcomes.
Pandya C, Clarke T, Scarsella E, et al. J Oncol Pract. 2019;15:e480-e489.
Care transitions and handoffs represent a vulnerable time for patients, as failure to communicate important clinical information may occur with the potential for harm. In this pre–post study, researchers found that implementation of an electronic health record tool designed to improve the handoff between oncology clinic and infusion nurses was associated with a reduction in medication errors, shorter average patient waiting time, and better communication between nurses.
Seen in the emergency department, a man with insulin-dependent diabetes mellitus had not taken insulin for 3 days. His blood glucose levels were in the 800s with an anion-gap acidosis and positive beta hydroxybutyrate. While awaiting an ICU bed for treatment of diabetic ketoacidosis, the patient received fluids, an insulin drip was started, and blood glucose levels were monitored hourly. When lab results showed he was improving, the team decided to convert his insulin drip to subcutaneous long-acting insulin.
Cierniak KH; Gaunt MJ; Grissinger M.
The operating room environment harbors particular patient safety hazards. Drawing from 1137 perioperative medication error reports submitted over a 1-year period, this analysis found that more than half of the recorded incidents reached the patient and the majority of those stemmed from communication breakdowns during transitions or handoffs. The authors provide recommendations to reduce risks of error, including using barcode medication administration, standardizing handoff procedures, and stocking prefilled syringes.
Joffe E, Turley JP, Hwang KO, et al. Jt Comm J Qual Patient Saf. 2013;39:495-501.
The SBAR (situation, background, assessment, recommendation) communication tool has been implemented in an effort to improve nurse–physician communication, particularly by telephone. For this simulation study, 20 nurse–physician pairs were enrolled and the nurse in each pair was randomized to receive six written clinical scenarios to convey to the physician (three using the SBAR format, three in the usual format). Investigators found that relevant information was often not communicated by the nurse nor elicited by physicians, and use of SBAR did not improve communication.
An elderly woman presented to the emergency department following a hip fracture. Although the patient's medication bottles were used to generate a medication list, one of the dosages was transcribed incorrectly. Because the patient then received four times her regular dose, her surgery was delayed due to cardiac side effects.
A young woman with Takayasu's arteritis, a vascular condition that can cause BP differences in each arm, was mistakenly placed on a powerful intravenous vasopressor because of a spurious low BP reading. The medication could have led to serious complications.
Bypassing the safeguards of an automated dispensing machine in a skilled nursing facility, a nurse administers medications from a portable medication cart. A non-diabetic patient receives insulin by mistake, which requires his admission to intensive care and delays his chemotherapy for cancer.
A woman hospitalized for CHF (with no history of diabetes) is given several rounds of insulin and D50, after repeated blood tests show her glucose to be dangerously high, then dangerously low. Turns out, the blood samples were drawn incorrectly and the signouts were incomplete.
An unclear verbal order leads to administration of the wrong drug.